TAKING fewer than 20 doses of common sleeping tablets a year increases the risk of an early death more than fourfold, new research has revealed.
The higher the dose, the greater the risk of dying, while people on higher doses also had an increased risk of cancer, experts found.
The study of more than 10,500 people taking sleeping pills analysed a wide range of drugs, including those used in the UK such as benzodiazepines (including temazepam and diazepam), non-benzodiazepines (including zolpidem, zopiclone and zaleplon) and sedative antihistamines.
About a third of people in the UK are thought to suffer bouts of insomnia.
Researchers at the Jackson Hole Centre for Preventive Medicine in Wyoming and the Scripps Clinic Viterbi Family Sleep Centre in California found people prescribed sleeping pills were 4.6 times more likely to die during a 2.5-year period, compared with those not on the drugs.
Those taking the lowest doses – four to 18 pills a year – had a 3.6 times higher risk of dying compared with non-users, which the researchers said was their “most striking” finding.
But the higher the dose, the greater the risk, with those taking 18 to 132 pills a year having a 4.4 times higher risk of dying, and people on more than 132 pills a year having a 5.3 times higher chance of death.
The group of people taking the highest doses each year accounted for 93 per cent of all prescriptions in the study. This group was also 35 per cent more likely to develop cancer.
The researchers, writing in the journal BMJ Open, concluded: “As predicted, patients prescribed any hypnotic had substantially elevated hazards of dying compared to those prescribed no hypnotics.”
They added: “Receiving hypnotic prescriptions was associated with greater than threefold increased hazards of death, even when prescribed fewer than 18 pills a year.”
The effects were greatest among the group aged 18 to 55. Dr Trish Groves, BMJ Open editor-in-chief, said: “Although the authors have not been able to prove that sleeping pills cause premature death, their analyses have ruled out a wide range of other possible causative factors.
“So these findings raise important concerns and questions about the safety of sedatives and sleeping pills.”
Malcolm Lader, professor of clinical psychopharmacology at the Institute of Psychiatry at King’s College London, said people should not panic as a result of the findings, as suddenly stopping medication could lead to epileptic fits or serious withdrawal symptoms. He said the research was a careful study, but more were needed.